Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 187, NWS Charleston, WV

August 25, 2007Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 25, 2007, 4:08 PM EDT for Buchanan County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2007, 4:08 PM EDT (20:08 UTC)
Expired
Aug 25, 2007, 4:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:25 PM EDTTSTM WND DMGEse Vansant, VATREES AND POWER LINES DOWN NEAR GARDEN CREEK IN THE OAKWOOD AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 252008
SVRRLX
VAC027-252045-
/O.NEW.KRLX.SV.W.0187.070825T2008Z-070825T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 445 PM EDT

* AT 406 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OAKWOOD...OR ABOUT 9 MILES
  SOUTHEAST OF GRUNDY...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKWOOD BY 415 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3707 8208 3725 8213 3734 8188 3728 8183
      3728 8179 3723 8173 3718 8178 3718 8182
      3714 8188 3712 8197 3709 8201
TIME...MOT...LOC 2008Z 256DEG 14KT 3719 8198

$$
2 follow-up statements
000 
WWUS51 KRLX 252024
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT SAT AUG 25 2007

VAC027-252045-
/O.CON.KRLX.SV.W.0187.000000T0000Z-070825T2045Z/
BUCHANAN VA-
424 PM EDT SAT AUG 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BUCHANAN COUNTY...

AT 420 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OAKWOOD...OR
ABOUT 10 MILES NORTHWEST OF RICHLANDS...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BUCHANAN COUNTY AT 440 PM EDT

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3707 8208 3725 8213 3734 8188 3728 8183
      3728 8179 3723 8173 3718 8178 3718 8182
      3714 8188 3712 8197 3709 8201
TIME...MOT...LOC 2024Z 256DEG 14KT 3720 8190

$$

09
000 
WWUS51 KRLX 252037
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT SAT AUG 25 2007

VAC027-252046-
/O.EXP.KRLX.SV.W.0187.000000T0000Z-070825T2045Z/
BUCHANAN VA-
437 PM EDT SAT AUG 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY EXPIRES AT 445
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3707 8208 3725 8213 3734 8188 3728 8183
      3728 8179 3723 8173 3718 8178 3718 8182
      3714 8188 3712 8197 3709 8201
TIME...MOT...LOC 2036Z 256DEG 14KT 3721 8184

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A COLD FRONT APPROACHES TONIGHT WITH SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH SUNDAY MORNING. ANOTHER COLD FRONT APPROACHES THE
AREA ON WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORM WILL DEVELOP AHEAD OF A COLD FRONT ACROSS
SOUTHEAST OH AND WEST VIRGINIA THIS AFTERNOON AND EVENING. HOT
TEMPERATURES...HIGH DEWPOINTS...AND THE OROGRAPHIC LIFT WILL BE
SUFFICIENT FOR STORM DEVELOPMENT SOME REACHING SEVERE CRITERIA.

THE COLD FRONT WILL MOVE ACROSS SOUTHEAST OH AROUND 00-03Z SPREADING
SLOWLY EAST TO BE OVER THE EASTERN MOUNTAINS BY SUN 12Z. GFS/NAM
HAVE BEEN SHOWING CONSISTENCY IN THE TIMING OF THIS FRONT. THE NAM
SHOWS LESS DEEP SHEAR (AROUND 30 KNOTS) THAN PREVIOUS RUNS MOVING
ALONG THE FRONT. CAPE VALUES OF ALL MODELS EXCEED 2000 J/KG AHEAD
AND ALONG THE BOUNDARY. MODELS SHOW DESCENT BL CONVERGENCE AS WELL.

THESE CONDITIONS...COMBINED WITH DRY MID LEVELS WILL BE ENOUGH FOR A
FEW DAMAGING WIND GUSTS.  SPC HAS THE WHOLE AREA UNDER A SLIGHT RISK
FOR TODAY.  H850 TEMPS BACK OFF A DEGREE OR TWO SO HIGHS SHOULD BE A
TOUCH LOWER TONIGHT.  WENT CLOSER TO THE LOWER MAV TONIGHT ACROSS
THE WEST AS DRIER COOLER AIR MAY FILTER IN BEHIND THE FRONT...AND A
BLEND OF FWC AND MET ACROSS CENTRAL AND EASTERN SECTIONS. FOR HIGH
SUNDAY WENT WITH A BLEND OF THE FWC AND MAV.

RUNNING WITH CATEGORICAL POPS ACROSS THE NORTHWEST AND NORTH CENTRAL
SECTIONS THIS EVENING...THEN CHANCE POPS WILL MOVE EAST WITH THE
FRONT THRU SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A HIGH PRESSURE SYSTEM WILL BUILD OVER THE REGION THROUGH THE
PERIOD...BUT SOME LOW LEVEL MOISTURE WILL REMAIN. THE MOISTURE MAY
BE ENOUGH IN THE MOUNTAINS TO PROVIDE A FEW AFTERNOON THUNDERSTORMS.
THEREFORE...WILL KEEP SLIGHT POPS IN THE MOUNTAINS DURING THE PEAK
HEATING TIMES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A COLD FRONT WILL MOVE THROUGH ON WEDNESDAY OR THURSDAY...PROVIDING
A GOOD CHANCE FOR SOME THUNDERSTORMS. SOME COOLER AND DRYER WEATHER
CAN BE EXPECTED BEHIND THE FRONT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED EARLY AFTERNOON WITH LOW CU DEVELOPING
LOWLANDS. SOME AFTERNOON CONVECTION CAN DEVELOP MAINLY NEAR
HTS...PKB...AND CRW THAT COULD PRODUCE MVFR/IFR VISIBILITIES ALONG
THUNDERSTORMS THRU SUN 00Z. STORMS CAN ALSO DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON

MODELS HAS BEEN CONSISTENT WITH TIMING OF THE EXPECTED COLD FRONT
ENTERING SOUTHEAST OH AROUND 00-03Z TO AFFECT PKB WITH STRONG STORMS
CAPABLE TO PRODUCE DAMAGING GUSTY WINDS GREATER THAN 35 KNOTS. HTS
AND CRW COULD SEE SOME OF THIS ACTIVITY BUT EXPECTED TO BE LESS
INTENSE. STORM ACTIVITY COULD SPREAD EAST OVERNIGHT TO AFFECT CKB
WITH MVFR CONDITIONS EXCEPT IFR IF A STORM HIT THE SITE DIRECTLY.

THE FRONT WILL SLOWLY PROGRESS EAST TO BE OVER THE EASTERN MOUNTAINS
BY 12Z. AREAS OF FOG WILL BE POSSIBLE OVER AREAS THAT RECEIVE RAIN
THIS AFTERNOON AND EVENING. NOT SURE TO CODE DENSE FOG ATTM...AS A
LIGHT NORTH NORTHWEST BREEZE COULD SUPPRESS FOG FORMATION.

AVIATION OUTLOOK...SUNDAY NIGHT THRU WEDNESDAY...IFR OR WORSE FOG IN
SPOTS LIKELY SUNDAY NIGHT...MONDAY MORNING AND TUESDAY MORNINGS OVER
AREAS THAT RECEIVE RAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/RPY
NEAR TERM...ARJ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ARJ
Hazardous weather outlook, Aug 25, 4:10 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
410 AM EDT SAT AUG 25 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-260815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-
410 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
THRUOGH TONIGHT. THE MAIN THREAT WILL BE FROM DAMAGING WIND
GUSTS...ALTHOUGH HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT.

VAZ003-004-WVZ024>026-033>038-046-047-260815-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
410 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.